Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

August 14, 2012Fulton County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 14, 2012, 3:13 PM EDT for Fulton County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2012, 3:13 PM EDT (19:13 UTC)
Expired
Aug 14, 2012, 4:00 PM EDT
In force
47 min
Issued by
NWS State College, PA

County Fulton County, PA

The radar

The State College radar (KCCX), 84 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WWUS81 KCTP 141913
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
313 PM EDT TUE AUG 14 2012

PAZ026-034-035-142000-
BEDFORD PA-FULTON PA-HUNTINGDON PA-
313 PM EDT TUE AUG 14 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...NORTH
CENTRAL FULTON AND SOUTHWESTERN HUNTINGDON COUNTIES...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW ENTERPRISE...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT HOPEWELL...WELLS TANNERY...COALMONT AND
BROAD TOP CITY.

THIS WILL IMPACT ROUTE 522.

LAT...LON 4030 7801 4006 7794 4007 7842 4015 7843

$$

FORECASTER: STEINBUGL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:55 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 14, 2:55 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT TUE AUG 14 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL PUSH ACROSS WESTERN PENNSYLVANIA LATE
TODAY AND TONIGHT...THEN MOVE THROUGH THE EASTERN PART OF THE STATE
ON WEDNESDAY. COLDER AIR ALOFT WILL MOVE ACROSS THE REGION WEDNESDAY
HELPING TO CREATE A FEW AFTERNOON SHOWERS AND THUNDERSTORMS...MAINLY
ACROSS THE EASTERN HALF OF THE STATE. FAIR WEATHER WILL RETURN FOR
THURSDAY AS AN AREA OF HIGH PRESSURE DRIFTS OVERHEAD. ANOTHER...
STRONGER COLD FRONT WILL PUSH THROUGH THE STATE ON FRIDAY. AN
ANOMALOUS UPPER LEVEL TROUGH WILL LIKELY BE OVER THE NORTHEAST CONUS
THIS WEEKEND...ACCOMPANIED BY DRIER AND COOL CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE COLD FRONT CONTINUES TO SLIDE SLOWLY TO THE EAST FROM
CENTRAL OHIO ATTM...WITH A WEAK 1011MB MESO LOW ALONG IT NEAR KCMH.

VISIBLE SAT LOOP SHOWS THAT PRACTICALLY ALL OF THE EARLIER...THICKER
CLOUD COVER HAS DISSOLVED ACROSS THE LOWER SUSQ VALLEY...WHILE THE
CONVECTIVE TEMP HAS BEEN REACHED OVER THE PAST 60-90 MINUTES IN MOST
OTHER LOCATIONS WITH A FEW/ISOLATED STRONG TSRA SPRINGING UP ACROSS
THE SCENT AND WESTERN MTNS OF THE THE STATE.

HOURLY MESO ANALYSIS OF MIXED-LAYER CAPE SHOWS A WELL-DEFINED AXIS
OF INSTABILITY FORMING FROM NEAR KHGR TO KIPT...WHERE SKIES HAVE
BECOME ESSENTIALLY SCT WITH SFC DEWPOINTS IN THE MID/UPR 60S AND
RELATIVELY JUICY PWATS OF 1.50-1.75 INCH. MIXED LAYER CAPES ARE
1000-1500 J/KG IN THIS RIBBON.

THE SECOND AREA OF LARGE SCALE CONVERGENCE...BUT SOMEWHAT LESSER
CAPE VALUES..WILL SUPPORT SHRA/TSRA DEVELOPMENT CLOSER TO THE
APPROACHING COLD FRONT ACROSS THE WRN MTNS OVER THE NEXT FEW HOURS.

HRRR MODEL SHOWS THE ISOLATED TO SCT TSRA IN THESE AREAS CONGEALING
INTO ONE OR MORE BKN LINES OF STRONG TO POTENTIALLY SVR TSRA ACROSS
THE CENTRAL ZONES AND SUSQ VALLEY EARLY THIS EVENING.

AS THE CFRONT SLOWS ITS EAST PROGRESS OVERNIGHT...AND A FEW WEAK
SHORTWAVES RIPPLE NEWD OVERHEAD SOME TRAINING OF THE CONVECTION WILL
LIKELY OCCUR AND PRODUCE LOCALLY HEAVY RAIN OF 1-2 INCHES ACROSS THE
EASTERN THIRD OF THE CWA.

ELSEWHERE ACROSS CENTRAL AND WESTERN PENN...BASIN AVG QPF WILL BE
SEVERAL TENTHS OF AN INCH...TO LOCALLY 0.75-1.00.

TEMPS WILL COOL INTO THE MID/UPR 50S FOR LOWS ACROSS THE LAURELS AND
NW MTNS...JUST IN THE WAKE OF THE CFRONT...WHILE CENTRAL AND ERN
SECTIONS OF THE STATE SEE MIN TEMPS BETWEEN 60-65F.

ANY PARTIAL CLEARING TONIGHT WILL COMBINE WITH THE LIGHT WIND TO
PRODUCE AREAS OF 1/2-1SM FOG AFTER MIDNIGHT.

&&

.SHORT TERM /WEDNESDAY/...
THE INITIAL SFC COLD FRONT WILL EDGE ITS WAY TO ERN PENN DURING THE
MIDDAY HOURS WEDNESDAY...WHILE A SECONDARY/DEEPER PUSH OF COOLER AIR
WILL MOVE TWD THE SUSQ DURING THE LATE AFTERNOON.

WILL LIMIT THE HIGHEST POPS TO 40-50 PERCENT WEDNESDAY ACROSS THE
EAST...AND BROAD-BRUSH APPROX 30 PERCENT POPS ELSEWHERE AS A THERMAL
TROUGH AT 700 MB APPROACHES FROM THE WEST LATER IN THE AFTERNOON.

THE RELATIVE POTENT UPPER SHORTWAVE PASSING ACROSS THE AREA DURING
TIME OF MAX HEATING WILL LIKELY PRODUCE SCT PM TSRA...ESPECIALLY
ACROSS CENTRAL AND EASTERN PA...WHERE MARGINAL LOW LVL MOISTURE IS
PROGGED TO REMAIN.

CLOUD COVER WILL AVERAGE 60-70 PERCENT IN MOST AREAS...THOUGH
PERIODS OF MORE OVC SKIES COULD OCCUR ACROSS THE WRN MTNS FROM
OROGRAPHIC LIFT VIA THE 5-8 KTS WNW FLOW.

MAX TEMPS WILL BE QUITE SIMILAR TO TUESDAY/S...IN THE LOWER TO MID
70S ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST...AND LOWER TO
MID 80S IN THE SUSQ VALLEY AND SCENT PENN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
ANY EVENING TSRA ACROSS THE EASTERN HALF OF THE STATE WILL
DIMINISH WED NITE...AS SHORTWAVE PASSES EAST OF PA AND MUCH DRIER
AIR OVERSPREADS THE REGION. HIGH PRES AND ASSOC DRY AIR MASS
SHOULD PROVIDE THE REGION WITH ABUNDANT SUNSHINE AND LGT WINDS ON
THURSDAY. ENS MEAN 8H TEMPS SUPPORT HIGHS FROM NR 80F OVER THE
ALLEGHENY HIGHLANDS TO THE M80S IN THE VALLEYS.

THE MED RANGE PROGS INDICATE A DEEPENING LOW OVER CENTRAL CANADA
WHICH PUSHES A COLD FRONT THROUGH THE GREAT LAKES AND INTO THE
STATE ON FRIDAY. HOWEVER...A WEST-EAST SFC RIDGE OVER THE SERN
STATES WILL LIKELY SLOW THE FRONT AND DRAG IT TO A CRAWL AS IT
GETS TO PA...LAYING OUT NE-SW. THE BEST MSTR STAYS TO THE SOUTH OF
THE MID-ATLANTIC REGION. GEFS PWATS AND CAPES INCREASE FRIDAY AS
THE NEXT TROUGH AND ACCOMPANYING FRONT PROPAGATE THROUGH. WITH THE
WEST TO NORTHWESTERLY FLOW...THERE SHOULD BE ENOUGH INSTABILITY
AND FRONTAL FORCING TO EXIST EVEN FAR AWAY FROM THE UPPER DYNAMICS
TO INCLUDE TS IN THE FCST. THE FRONT WILL SLOWLY CLEAR THE AREA
EARLY IN THE WEEKEND. AN ANOMALOUS UPPER LVL TROUGH OVER THE
NORTHEAST CONUS SIGNALS SLIGHTLY BLW NORMAL TEMPS NEXT WEEKEND
WITH ECMWF ENS MEAN 8H TEMPS POINTING TOWARD HIGHS MOSTLY IN THE
70S. BULK OF MED RANGE GUIDANCE ALSO POINTS TOWARD DRY WX NEXT
WEEKEND WITH SFC HIGH PRES RIDGE PARKED OVR THE STATE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MOST AIRFIELDS WILL SEE VFR CONDITIONS THROUGH MID EVENING WITH
BRIEF REDUCTIONS TO MVFR OR IFR VSBYS AND CIGS IN SHRA/TSRA.

A FEW ROUNDS OF SHOWERS AND TSTMS ARE LIKELY AT ALL LOCATIONS LATE
THIS AFTERNOON AND THIS EVENING WITH THE APPROACH OF A COLD FRONT.

MOIST LLVL AIR FROM MDTLY HIGH DEWPOINTS...AND THE LATE DAY/EVENING
RAINFALL WILL COMBINE WITH LIGHT WIND AND PARTIAL CLEARING TO
DEVELOP AREAS OF 1/2-1SM FOG AND IFR TO LIFR CIGS LATE TONIGHT
THROUGH THE MID MORNING HOURS WEDNESDAY.

CONDITIONS WILL GRADUALLY IMPROVE TO MAINLY MVFR BY LATE WEDNESDAY
MORNING...FOLLOWED BY MAINLY VFR AFTER 17Z.

OUTLOOK...

THU...A.M. FOG AND MVFR VSBYS EARLY...OTHERWISE VFR.

FRI...REDUCED CONDS LIKELY IN PERIODS OF SHOWERS/TSRA WITH A
STRONG COLD FRONT APPROACHING FROM THE WEST.

SAT AND SUN...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...FITZGERALD/CERU
AVIATION...LAMBERT
Hazardous weather outlook, Aug 14, 6:33 AM EDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
633 AM EDT TUE AUG 14 2012

PAZ006-011-012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-151045-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
633 AM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING IN ADVANCE
OF AN APPROACHING COLD FRONT. THERE IS A SLIGHT CHANCE THAT SOME
OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-024-033-151045-
WARREN-MCKEAN-ELK-CAMBRIA-SOMERSET-
633 AM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 2:41 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT TUE AUG 14 2012

PAZ034-141915-
BEDFORD PA-
241 PM EDT TUE AUG 14 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEDFORD COUNTY...

AT 236 PM EDT...A STRONG THUNDERSTORM WAS NEAR CESSNA...MOVING
NORTHEAST AT 15 TO 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT NEW ENTERPRISE AND HOPEWELL.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 144 AND 146...I-99 BETWEEN
MILE MARKERS 0 AND 3.

THIS WILL ALSO IMPACT ROUTE 220.

LAT...LON 4003 7854 4008 7858 4026 7833 4025 7829
      4029 7826 4022 7824 4019 7817 4015 7814
      4013 7815 4008 7820

FORECASTER: STEINBUGL
Special weather statement, Aug 14, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
313 PM EDT TUE AUG 14 2012

PAZ026-034-035-142000-
BEDFORD PA-FULTON PA-HUNTINGDON PA-
313 PM EDT TUE AUG 14 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...NORTH
CENTRAL FULTON AND SOUTHWESTERN HUNTINGDON COUNTIES...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW ENTERPRISE...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT HOPEWELL...WELLS TANNERY...COALMONT AND
BROAD TOP CITY.

THIS WILL IMPACT ROUTE 522.

LAT...LON 4030 7801 4006 7794 4007 7842 4015 7843

FORECASTER: STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:22 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland83 min
Aug 14, 2:41 PM EDTSpecial Weather StatementCTPBedford34 min
Aug 14, 4:56 PM EDTSpecial Weather StatementCTPFulton34 min
Aug 14, 5:19 PM EDTSpecial Weather StatementCTPYork41 min
Aug 14, 5:29 PM EDTAreal Flood AdvisoryCTPLancaster2 hr
Aug 14, 5:30 PM EDTSpecial Weather StatementCTPJuniata45 min
Aug 14, 6:04 PM EDTSpecial Weather StatementCTPYork41 min
Aug 14, 6:36 PM EDTSpecial Weather StatementCTPLancaster39 min
Aug 14, 6:52 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York53 min
Aug 14, 7:03 PM EDTSpecial Weather StatementCTPYork57 min
Aug 14, 7:11 PM EDTAreal Flood AdvisoryCTPHuntingdon94 min
Aug 14, 7:17 PM EDTAreal Flood AdvisoryCTPLancaster118 min
Aug 14, 7:21 PM EDTSpecial Weather StatementCTPMifflin54 min
Aug 14, 7:32 PM EDTSpecial Weather StatementCTPDauphin28 min
Aug 14, 7:34 PM EDTSpecial Weather StatementCTPYork56 min
Aug 14, 7:38 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon37 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.